Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Miami, FL

July 23, 2001Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 23, 2001, 3:13 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 23, 2001, 3:13 PM EDT (19:13 UTC)
Expired
Jul 23, 2001, 4:00 PM EDT
In force
47 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 46 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 231914
SVRMIA

FLC011-025-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
313 PM EDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 400 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES NORTH OF OPA     
  LOCKA...MOVING NORTHEAT AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
/DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 2586 8040 2623 8036 2623 8009 2585 8014

.END

KOSIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:30 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 23, 2:30 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT MON JUL 23 2001

SATELLITE AND RADAR ARE SHOWING VERTICALLY STACKED LOW OVER THE GULF
JUST TO THE NORTHWEST OF TAMPA BAY. HIGH AMOUNTS OF MOISTURE ARE
ROTATING AROUND THE LOW OVER SOUTH FLORIDA RESULTING IN COPIUS
AMOUNTS OF RAIN OVER MOST OF THE REGION. MODELS HAVE NOT HAD A
HANDLE ON THIS MOISTURE FIELD IN THE PAST AND IT APPEARS THAT THIS
IS AGAIN THE CASE. FWC AND MAV POPS APPEAR MUCH TOO LOW FOR TONIGHT
AND IN THE ZONES I WILL GO WITH 80 PERCENT ALL OF SOUTH FLORIDA.

MANY LOCATIONS HAVE ALREADY RECEIVED TWO TO FOUR INCHES OF RAIN.
RADAR AND SATELLITE ARE SHOWING TRAINING OVER SOUTH FLORIDA AND
THE FLOOD WATCH WILL BE EXTENDED FOR ALL OF SOUTH FLORIDA TONIGHT.

ALTHOUGH THE PROGS HAVE NOT BEEN VERY GOOD ON THE MOISTURE AND
PRECIPIATION OVER SOUTH FLORIDA...THEY HAVE BEEN REASONABLE ON THE
MOVEMENT OF THE GULF LOW. ALL PROGS SHOW THIS SYSTEM WEAKENING AS IT
MOVES NORTH. BY WEDNESDAY...THIS SYSTEM SHOULD BE OVER THE
CAROLINAS.

AS THE LOW MOVES NORTH...THE RIDGE OF HIGH PRESSURE TO OUR SOUTH
SHOULD MOVE OVER SOUTH FLORIDA LATE TUESDAY AND WEDNESDAY AND BE TO
OUR NORTH BY THURSDAY. AS THIS OCCURS...POPS WILL GRADUALLY DIMINISH
TUESDAY AS SOME DRIER AIR MOVES INTO THE REGION. HOWEVER...THE
AVIATION MODEL IS SHOWING ANOTHER SHOT OF MOISTURE MOVING IN THE
EASTERLY FLOW ACROSS SOUTH FLORIDA WEDNESDAY. THUS AN INCREASE IN
POPS FOR WEDNESDAY.

WILL GO WITH SMALL CRAFT ADVISORY ALL OF SOUTH FLORIDA AT LEAST
THROUGH MIDNIGHT WITH DECREASING WINDS BY SUNRISE.

IN THE EXTENDED WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS AS
POPS SHOULD BE CLOSE TO WHAT CLIMATE WITH THE SURFACE RIDGE TO OUR
NORTH NEAR LAT 30N.

PBI TB 073/088 074/088 075 108546
FLL TB 075/088 076/088 076 108546
MIA TB 076/088 077/088 077 108546
APF TB 076/091 076/091 076 108646

.MIA...FLOOD WATCH GLADES...HENDRY...PALM BEACH...COLLIER...
       BROWARD...MAINLAND MONROE AND MIAMI-DADE COUNTIES TONIGHT
       SMALL CRAFT ADVISORY ATLANTIC...GULF AND BISCAYNE WATERS
       TONIGHT.

In the hours before

Local storm report, Jul 23, 11:49 AM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
1149 AM EDT MON JUL 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    NAPLES                    FL   FLOOD
07/23/01   COLLIER                        PROSPECT AND AIRPORT ROADS
                                          FLOODED AND CLOSED

1100 AM    GOLDEN GATE               FL   WIND DAMAGE
07/23/01   COLLIER                        TREE LIMBS DOWN IN GOLDEN
                                          GATE ESTATES

1105 AM    MARCO ISLAND              FL   FLOOD
07/23/01   COLLIER                        GOLDEN GATE
                                          PARKWAY...GOODLETTE
                                          ROAD...AND PARTS OF US 41
                                          TAMIAMI TRAIL
                                          FLOODED...PARTS OF
                    q                      POINSETTIA VILLAGE FLOODED

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:30 AM EDTSevere Thunderstorm WarningMFLCollier60 min
Jul 23, 10:36 AM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach39 min
Jul 23, 10:45 AM EDTSevere Thunderstorm WarningMFLCollier45 min
Jul 23, 11:37 AM EDTSevere Thunderstorm WarningMFLCollier53 min
Jul 23, 1:44 PM EDTSevere Thunderstorm WarningMFLCollier31 min
Jul 23, 2:37 PM EDTSevere Thunderstorm WarningMFLPalm Beach38 min
Jul 23, 3:02 PM EDTTornado WarningMFLBroward28 min
Jul 23, 3:13 PM EDTTornado WarningMFLBroward, Palm Beach62 min
Jul 23, 4:10 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach65 min
Jul 23, 5:03 PM EDTSevere Thunderstorm WarningMFLMiami-Dade57 min
Jul 23, 5:40 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach65 min
Jul 23, 6:07 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.